Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Indianapolis, IN

June 9, 2019Brown County, Monroe County, Morgan County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 9, 2019, 8:50 PM EDT for Brown County, Monroe County, Morgan County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2019, 8:50 PM EDT (00:50 UTC)
Expired
Jun 9, 2019, 11:45 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, IN, Monroe County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:00 PM EDTFLASH FLOOD1 Nnw Indiana Universit, INMANY ROADS IN BLOOMINGTON WERE REPORTED TO BE UNDERWATER. ONE STRANDED VEHICLE WAS REPORTED. THE INTERSECTION OF OLD STATE ROAD 37 AND GOURLEY PIKE HAD 3 FEET OF STANDING WATER ON IT. THE INTERSECTION OF MADISON AND 3RD WAS REPORTED TO BE FLOODED WITH 2 FEET O

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS53 KIND 100050
FFWIND
INC013-105-109-100345-
/O.NEW.KIND.FF.W.0019.190610T0050Z-190610T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
850 PM EDT Sun Jun 9 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Central Monroe County in south central Indiana...
  Southeastern Morgan County in central Indiana...
  Northwestern Brown County in south central Indiana...

* Until 1145 PM EDT.

* At 848 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area...with estimates of up 
  to 1.5 inches in parts of Monroe and southeast Morgan Counties 
  since 730 pm EDT. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bloomington, Martinsville, Morgantown, Mahalasville, Indiana
  University, Lake Lemon, Unionville and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3910 8667 3952 8634 3952 8625 3935 8625
      3917 8637 3910 8645

$$

Ryan
2 follow-up statements
874 
WGUS73 KIND 100225
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1025 PM EDT Sun Jun 9 2019

INC013-105-109-100345-
/O.CON.KIND.FF.W.0019.000000T0000Z-190610T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IN-Morgan IN-Brown IN-
1025 PM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
CENTRAL MONROE...SOUTHEASTERN MORGAN AND NORTHWESTERN BROWN
COUNTIES...

At 1024 PM EDT, Doppler radar indicated heavy rain diminishing 
across the warned area.  Flash flooding is occurring and will likely 
continue in spots through late evening.

Some locations that will experience flooding include...
Bloomington, Martinsville, Morgantown, Mahalasville, Indiana
University, Lake Lemon, Unionville and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3910 8667 3952 8634 3952 8625 3935 8625
      3917 8637 3910 8645

$$

Ryan
684 
WGUS73 KIND 100336
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1136 PM EDT Sun Jun 9 2019

INC013-105-109-100346-
/O.EXP.KIND.FF.W.0019.000000T0000Z-190610T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IN-Morgan IN-Brown IN-
1136 PM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MONROE...SOUTHEASTERN MORGAN
AND NORTHWESTERN BROWN COUNTIES WILL EXPIRE AT 1145 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3910 8667 3952 8634 3952 8625 3935 8625
      3917 8637 3910 8645

$$

Ryan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:51 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 9, 6:51 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Sun Jun 9 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 353 PM EDT Sun Jun 9 2019

Chances for showers and storms will continue through tomorrow
morning, before a second upper level wave kicks the original upper
low eastward and brings rain chances to an end through Tuesday
night. More shower and storm chances will come mid week as another
frontal system approaches. Temperatures much of this week will be
below normal for the time of year.

&&

.NEAR TERM /Tonight/...
Issued at 353 PM EDT Sun Jun 9 2019

Scattered showers and a few storms are ongoing this afternoon, and
expect this to continue much of the night. Not everyone will see
rain, but where rain does fall, a good soaking may occur due to
slow movement of the showers and storms.

Consensus temperatures fit relatively well with what we've seen
the last several nights under the influence of this low, and were
generally accepted.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 353 PM EDT Sun Jun 9 2019

Precipitation will begin to exit the area Monday morning as
another upper wave moves into the area and begins to eject the
first low eastward. Expect dry weather by Monday afternoon, and
this will continue through at least Tuesday night. The next chance
for showers and storms will come mainly Wednesday afternoon as
another frontal system approaches.

Consensus temperatures appeared reasonable. Expect temperatures
below normal for the time of year with highs in the 70s and lows
in the 50s.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 321 PM EDT Sun Jun 9 2019

The long term period will have below normal temperatures
throughout, slowly increasing a bit each day. A frontal system
will be moving through and out of the area Wednesday night into
Thursday, with chances for thunderstorms early Wednesday night and
then just some low chances for showers through the day on Thursday
on the back side of the system. Thursday night through Friday look
dry with cool high pressure quickly traversing the area. By Friday
night though the upper trough re-establishes itself and sends an
upper wave southeast into Indiana, bringing in a frontal system
and chances for showers and thunderstorms to the area through the
weekend.

&&

.AVIATION /Discussion for 100000Z TAF Issuance/...
Issued at 651 PM EDT Sun Jun 9 2019

Ceiling restrictions will continue through Monday morning...with
widespread VFR conditions returning for Monday afternoon and
night.

Low pressure over southwest portions of central Indiana this
evening will lift northeast across the area tonight before being
kicked east of the region Monday by a trailing cold front. Expect
periodic showers with perhaps a few rumbles of thunder through
the evening immediately downstream from the track of the low with
primary impacts to KIND and possibly KBMG as the low passes by.
Restrictions will be possible within any heavier shower or storm
this evening. Beyond 06Z...most of the convection will be east of
the area with just isolated showers. VCSH wording should work fine
for the second half of the overnight at KBMG and KIND with dry
conditions developing at KHUF and KLAF further west. Winds will be
light and variable through much of the night.

While periodic MVFR ceilings will continue through tonight...model
soundings favor ceilings falling in the predawn hours potentially
into IFR levels before bouncing back as boundary layer mixing
commences by midday Monday. With the front pushing deeper moisture
east of the region by the afternoon...clouds will scatter by late
day setting up mainly clear skies for Monday night. Surface winds
will become the primary impact to aviators during the afternoon
with northwest wind gusts peaking at 25-30kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...CP
AVIATION...Ryan
Hazardous weather outlook, Jun 9, 3:55 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 PM EDT Sun Jun 9 2019

INZ021-028>031-035>049-051>057-060>065-067>072-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
355 PM EDT Sun Jun 9 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: A few showers and embedded thunderstorms will be possible
tonight.

Hazards: Heavy rainfall...lightning...gusty winds.

Timing: Rain and storms possible at any time.

Discussion: Scattered showers with isolated thunderstorms will
spread across Central Indiana tonight as an upper level low moves
north into the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There are chances for showers and thunderstorms over central
Indiana on Monday morning...and then again on Wednesday and
Thursday. Widespread severe storms are not expected.

Discussion: Rain will be swept east of the region by a cold front on
Monday morning. Cooler weather is expected for much of next
week...with additional chances for showers and thunderstorms
Wednesday and Thursday as an upper level wave drifts through the Ohio
Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:05 PM EDTAreal Flood AdvisoryINDHancock, Marion, Shelby3 hr
Jun 9, 9:18 PM EDTFlash Flood WarningINDHancock, Johnson, Marion, Shelby3 hr
Jun 9, 10:11 PM EDTAreal Flood AdvisoryINDHamilton, Marion2 hr
Jun 9, 10:40 PM EDTRiver Flood WarningINDMarion11 hr
Jun 10, 11:11 AM EDTRiver Flood WarningINDMarion3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.